Indiana, 2019

Damaging Winds in Indiana, June 23, 2019

June 23, 2019 · NWS IND · 17 events in 11 counties and zones

A warm front and an upper level system combined to produce thunderstorms across central Indiana on June 23rd. Some of the storms became severe with damaging winds, including a microburst with 70 mph winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$138,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A warm front and an upper level system combined to produce thunderstorms across central Indiana on June 23rd. Some of the storms became severe with damaging winds, including a microburst with 70 mph winds. Mainly trees, power poles, and outbuildings were damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 23, 12:01 PM EST, 44 minutes earlier.

Area forecast discussion, Jun 23, 12:01 PM EST, 44 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
101 PM  EDT Sun Jun 23 2019

.UPDATE...
The AVIATION section has been updated below.

&&

.SYNOPSIS...
Issued at 344 AM EDT Sun Jun 23 2019

Warmer and more humid air will expand into the area today as a warm
front lifts through the region. Chances for thunderstorms and heavy
rain will impact western portions of central Indiana this
morning...and the entire region later this afternoon and evening.
Additional rain and storms are possible Monday as an upper low
tracks into the western Great Lakes. The expansion of high pressure
into the area on Tuesday should bring a well needed break from the
rain and storms with mainly dry weather through much of the rest of
the upcoming week.

&&

.NEAR TERM /Rest of Today/...
Issued at 1033 AM EDT Sun Jun 23 2019

First area of convection dissipated this morning. Don't expect
much if any additional convection for the remainder of the
morning, so just went with a slight chance of showers then.

Short term hi-res models continue to show convection this
afternoon, so kept the high PoPs then.

There is an area of clouds across central Indiana this morning,
but satellite shows some breaks upstream. This will allow for the
instability to build. The Slight Risk for severe storms has been
expanded into the area. Will have to keep a close eye on how
storms develop.

Made adjustments to sky cover as needed this morning. Left high
temperatures alone for now given the breaks in the clouds today.

Previous discussion follows...

A line of convection has been gradually increasing over the last
hour or two early this morning extending from western Illinois
southeast into the lower Ohio Valley along the instability gradient
and at the nose of a nocturnal low level jet. Mainly clear skies
were in place northeast of the convection across much of central
Indiana. 07Z temperatures were in the 60s.

Interesting setup developing for later today as a warm front surges
north through the area by the afternoon. With a much more unstable
airmass over central Indiana by late day and an upper level wave and
developing mesolow approaching the region...highest potential for
more robust convection to impact the entire region since Wednesday
and Thursday.

Ongoing convection to our west is likely to migrate into the western
forecast area prior to daybreak as warm advection strengthens
through the morning. Will slowly increase pops across the western
half of the forecast area over the next several hours as the warm
front lifts into the region. The low level jet helping to fuel
development early this morning will weaken through daybreak with
convection likely to diminish in coverage later this morning as the
storms move away from the better boundary layer flow with much of
the area free of convection by midday.

Once the warm front passes...a noticeably more humid airmass will
advect into the forecast area this afternoon with increasing
moisture and instability. MLCAPE values should rise to 3000-4000
j/kg by mid to late afternoon across all of central Indiana with
southerly flow developing. The approach of an upper level wave on
the back side of the ridge axis should help to strengthen/reinitiate
a convective line over the mid Mississippi and lower Ohio Valleys
after 18Z which will expand towards the forecast area by late
afternoon as the low level jet increases and moves into the area.
Lapse rates in general remain weaker than desired over the region
and an overall lack of BL shear and helicity may keep convection
more pulse-intensity in nature but the presence of the deeper
moisture and strong instability should be more sufficient for robust
convection to track into the Wabash Valley by late afternoon and
carry a risk for damaging winds as it moves east across the forecast
area into the evening. Precip water values peaking at or just above
2 inches ensures heavy rain and flooding will again be substantial
concerns from storms as well. Will focus highest pops late today
increasing from west to east.

Temps...low level thermals support a lean towards the warmer end of
the guidance envelope as warm and humid air surges into the region.
Expect mid to upper 80s for much of the forecast area by late
afternoon with dewpoints climbing into the 70s. Heat indices will
peak in the lower to possibly mid 90s immediately ahead of
convection later today.

&&

.SHORT TERM /Tonight through Tuesday Night/...
Issued at 344 AM EDT Sun Jun 23 2019

Forecast challenges focus on continued rain and storm chances
through Monday evening before a well needed break from the active
weather settles into central Indiana and the Ohio Valley for
Tuesday extending through much of the upcoming week.

Convection will be ongoing across the forecast area this evening as
the upper wave tracks through the area and hints of a mesolow move
northeast into lower Michigan overnight. Much of the late afternoon
and evening storms should be largely east of the region by late
evening but lingering boundaries in wake of this activity warrants
maintaining a scattered convective threat most of the overnight
tonight. The primary threat for severe weather should exist with the
evening storms...with any convection overnight shifting primarily to
a heavy rain threat.

A pronounced upper low will track from the central Plains tonight
into the western Great Lakes by late day Monday and serve as the
primary catalyst for renewed convective development over the
forecast area on Monday. Instability levels will be lower on Monday
but BL shear and helicity levels should be higher to support
convective development by the afternoon. The primary concern for
severe storms will be focused just east of the forecast area where
moisture and forcing aloft will be greater...but the parameters
above should be more than sufficient for strong to severe storms
across much of the forecast area. Cooling temps aloft ahead of the
upper low may produce a better environment for hail in addition to
the potential for damaging winds.

Any threat for rain and storms should end Monday evening as the
upper low pulls away from the region and surface ridging develops
for Monday night and Tuesday. Skies will clear by Tuesday morning
with dry conditions expected Tuesday as a drier airmass builds into
the Ohio Valley. Model soundings show a mid level cap developing
which will put a lid on any concerns for scattered convection.

Temps...low level thermals again support going near the warmer end
of guidance for highs Monday and Tuesday. Greater cloud coverage
Monday will keep temperatures in the upper 70s and lower 80s before
widespread 80s return Tuesday. Lows are largely expected in the 60s
through the period.

&&

.LONG TERM /Wednesday through Sunday/...
Issued at 305 AM EDT Sun Jun 23 2019

Aside from a couple of periods with low chances for showers and
storms, much of the long term now looks dry as the upper ridge
intensifies over the region mid to late week. This should suppress
most convection, although with a warm and humid airmass, an
isolated storm near peak heating on one or more days wouldn't be a
surprise, but doesn't merit even a 20 pop at this point.

Temperatures will finally seem like what Hoosiers expect from a
typical summer, rising to near or slightly above normal during the
period as that ridge strengthens.

&&

.AVIATION (Discussion for the 231800Z TAF Issuance)...
Issued at 101 PM  EDT Sun Jun 23 2019

Variable conditions expected in the first several hours of the TAF
period, then eventually becoming MVFR by Monday morning.

A line of convection will move through the sites this afternoon,
with at MVFR or lower conditions and potential for wind gusts over
30kt.

Lower confidence in convection after the main line, so will use
vicinity wording to cover.

Expect mainly VFR into the night at most areas, although KLAF will
dip into MVFR and potentially IFR for a while. The remainder should
reach MVFR during the daylight morning hours Monday.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Ryan
NEAR TERM...Ryan/50
SHORT TERM...Ryan
LONG TERM...Nield
AVIATION...50
Hazardous weather outlook, Jun 23, 8:54 AM EST, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
954 AM EDT Sun Jun 23 2019

INZ021-028>031-035>049-051>057-060>065-067>072-241400-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
954 AM EDT Sun Jun 23 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Thunderstorms are expected across the area today, and some
of these could be severe. Heavy rain is possible with any storm.
Increasingly warm and humid.

Hazards: Heavy rain causing flooding...damaging winds...hail...and
lightning. Heat indices peaking in the low 90s this afternoon, mainly
south.

Timing: Scattered to numerous thunderstorms are expected this
afternoon into tonight. The best chance for severe weather will be
from mid afternoon into the evening. Highest heat indices this
afternoon.

Discussion: A warm front combined with an upper level disturbance by
will trigger thunderstorms from this afternoon into tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Outlook: Periodic threats for showers and thunderstorms will continue
through Monday evening. Strong to severe storms are possible Monday
with damaging winds and large hail as the primary threats. Any heavy
rainfall could lead to flash flooding due to saturated ground.
Moderate river flooding is occurring on area rivers.

Discussion: Chances for rain and thunderstorms will continue Monday
as an upper level low tracks into the western Great Lakes. High
pressure will build into the Ohio Valley Tuesday with warm and mainly
dry weather expected for much of the rest of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be possible later today and again on Monday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jun 23, 11:56 AM EST, 49 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1256 PM EDT Sun Jun 23 2019

INZ067-068-231745-
Daviess IN-Knox IN-
1256 PM EDT Sun Jun 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR KNOX AND SOUTHWESTERN DAVIESS
COUNTIES UNTIL 145 PM EDT...

At 1254 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Newton to near Owensville to near Corydon.
Movement was northeast at 55 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Vincennes, Washington, Bicknell, Oaktown, Monroe City, Wheatland,
Bruceville, Edwardsport, Decker, Vincennes University and
Freelandville.

LAT...LON 3847 8775 3851 8765 3855 8767 3859 8761
      3864 8762 3874 8750 3889 8755 3890 8733
      3866 8711 3854 8710 3852 8715 3855 8721
      3851 8730 3854 8735 3854 8743 3850 8749
      3852 8754 3845 8760 3846 8766 3841 8774
TIME...MOT...LOC 1654Z 238DEG 46KT 3896 8819 3834 8775 3779 8773

AW/50
Special weather statement, Jun 23, 12:37 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
137 PM EDT Sun Jun 23 2019

INZ052-060-061-067>069-231815-
Daviess IN-Knox IN-Clay IN-Martin IN-Greene IN-Sullivan IN-
137 PM EDT Sun Jun 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SULLIVAN...KNOX...SOUTHWESTERN
CLAY...WESTERN MARTIN...WESTERN GREENE AND DAVIESS COUNTIES UNTIL 215
PM EDT...

At 135 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Palestine to 6 miles east of Vincennes to near
Oakland City. Movement was northeast at 40 mph. At 1229 PM EDT, a 54
MPH wind gust was reported at the Lawrenceville Airport.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Vincennes, Washington, Linton, Sullivan, Bloomfield, Shoals,
Bicknell, Loogootee, Jasonville, Odon, Dugger, Hymera, Lyons,
Carlisle, Elnora, Oaktown, Monroe City, Wheatland, Bruceville and
Plainville.

LAT...LON 3851 8700 3850 8706 3854 8711 3852 8715
      3855 8720 3851 8730 3854 8735 3851 8737
      3854 8739 3853 8742 3872 8751 3878 8749
      3886 8755 3896 8751 3899 8758 3907 8759
      3925 8715 3893 8683 3853 8675 3849 8695
TIME...MOT...LOC 1735Z 241DEG 37KT 3899 8763 3869 8740 3832 8728

AW/50

The radar

The Evansville,IN radar (KVWX), 62 km away, was scanning. The volume nearest the first event began at 17:43 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Knox

When
June 23, 12:45 PM EST
Where
Knox County, 0.88 mi NE of Bruceville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.760, -87.410

The Emergency Manager received a report of a tree being down near Bruceville due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Knox

When
June 23, 12:47 PM EST
Where
Knox County, Bicknell
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
38.780, -87.300

A tree fell on a house in Bicknell due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Martin

When
June 23, 1:12 PM EST
Where
Martin County, 1.23 mi NW of Loogootee
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
38.684, -86.913

Several large tree limbs were snapped on the northside of Loogootee due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Clay

When
June 23, 1:13 PM EST
Where
Clay County, 0.57 mi S of Coalmont
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
39.192, -87.230

Dispatch reported several trees down in Coalmont due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Clay

When
June 23, 1:25 PM EST
Where
Clay County, 0.81 mi NE of Clay City
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
39.280, -87.112

Several large trees were uprooted and numerous tree limbs were snapped with power outages reported in Clay City due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Greene

When
June 23, 1:27 PM EST
Where
Greene County, Bloomfield
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
State Official
Coordinates
39.030, -86.930

Sheriff's Office reported widespread tree damage across the county due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Clay

When
June 23, 1:36 PM EST
Where
Clay County, 2.14 mi W of Bowling Green
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.386, -87.039

A large tree was downed on State Road 46 near Bowling Green due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Martin

When
June 23, 1:38 PM EST
Where
Martin County, 0.69 mi N of Indian Sprs
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
38.810, -86.750

Several trees were uprooted around the Indiana Springs area due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Monroe

When
June 23, 1:51 PM EST
Where
Monroe County, 0.88 mi NW of Sanders
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Newspaper
Coordinates
39.088, -86.513

A pole barn was destroyed, a dump truck tipped over, and numerous large trees were snapped and uprooted due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Brown

When
June 23, 2:05 PM EST
Where
Brown County, 0.19 mi E of Trevlac
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.270, -86.326

Trees and power lines were downed, all in the same direction, near Trevlac due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Morgan

When
June 23, 2:10 PM EST
Where
Morgan County, 3.5 mi S of Paragon
Measured
48 kt (55 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
39.350, -86.560

Small and decent sized tree limbs were reported down due to strong thunderstorm wind gusts. Power was out as a result of the storms.

Thunderstorm Wind, Brown

When
June 23, 2:22 PM EST
Where
Brown County, 1.27 mi NNW of Mt Liberty
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
39.197, -86.139

Several large tree limbs were reportedly snapped along State Road 46, east of Nashville, due to damaging thunderstorm wind gusts. Power was reported to be out in Gnaw Bone as well.

Thunderstorm Wind, Hendricks

When
June 23, 2:27 PM EST
Where
Hendricks County, 2.07 mi N of Magnetic Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.750, -86.469

A 10 inch diameter, live tree was snapped off at the base due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Marion

When
June 23, 2:41 PM EST
Where
Marion County, 1.48 mi NNE of Glenns Vly
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.670, -86.190

An estimated 60 mph thunderstorm wind gust was reported from this location.

Thunderstorm Wind, Johnson

When
June 23, 2:43 PM EST
Where
Johnson County, 0.87 mi SW of Greenwood Skyway Arp
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Public
Coordinates
39.620, -86.090

A social media report of trees down in Greenwood, with a tree limb on a road, due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Marion

When
June 23, 3:00 PM EST
Where
Marion County, 1.21 mi ENE of Warren Park
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
39.789, -86.031

A few trees were snapped and part of a fence was knocked down due to damaging thunderstorm wind gusts. This report was relayed on social media via broadcast media.

Thunderstorm Wind, Hancock

When
June 23, 3:11 PM EST
Where
Hancock County, 0.19 mi ENE of Fortville
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
39.931, -85.847

Numerous trees and power lines were down across Fortville due to damaging thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837818, 837820, 837823, 837830, 837833, 837949, 837950, 837951, 837964, 837978, 837980, 837981, 837982, 837528, 837984, 837985, 837986.